Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

August 11, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 11, 2018, 5:37 AM MST for La Paz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 5:37 AM MST (12:37 UTC)
Expired
Aug 11, 2018, 6:15 AM MST
In force
38 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 103 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 0.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WWUS85 KPSR 111237
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
537 AM MST SAT AUG 11 2018
 
AZZ531-533-111315-
Kofa AZ-Central La Paz AZ-
537 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES UNTIL 615 AM MST...

At 537 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kofa Wildlife Refuge, or 33 miles northeast of
Martinez Lake, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Canyon.

This includes AZ Route 95 between mile markers 67 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 11415 3333 11393 3303 11419 3335 11453
TIME...MOT...LOC 1237Z 057DEG 14KT 3337 11415 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 5:27 AM MST, 10 minutes earlier.

Area forecast discussion, Aug 11, 5:27 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
527 AM MST Sat Aug 11 2018

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Drier air will move into the region bringing a decrease in
monsoon activity today through early next week. Temperatures
in the lower deserts will rise tomorrow through Tuesday, with
highs ranging from 100 to 110 degrees. An uptick in activity is
expected to occur mid-week.

&&

.DISCUSSION...
Last night was another active day for us, with most of the
activity happening along and north of a line extending from
Roosevelt Lake down to Gila Bend. Activity should continue to
fizzle away through the morning hours, with most activity forecast
to be gone by 12Z (5 AM MST).

The synoptic pattern today features a 500 mb ridge axis extending
from North Dakota southwest into southern Nevada and a 500 mb low
over Texas. This is placing our region once again under mid-level
northeasterly flow. In addition, the 250 mb wind flow will be more
out of the north/northwest as the air flows around a cyclone to
our east and an anticyclone to our west.

Taking a look at current Water Vapor satellite imagery, it is
evident that the northeasterly mid-level flow will actually
advect drier air into the region throughout the day. As a result,
PWs are expected to be lower today, with GEFS plumes showing a
significant drop in Phoenix between now and 00Z (5PM MST). This
combined with slightly higher heights and warmer temperatures
aloft, will result in lower precipitation chances today than we've
seen the past few days. Nonetheless, with cloud cover expected to
clear out by late morning, and sufficient moisture in place,
expect thunderstorms to develop once again over the higher terrain
in northern and eastern Arizona. Storm motion will be to the
southwest, however because of the reasons mentioned earlier,
activity will struggle to survive over the lower deserts. The HREF
brings an outflow boundary across the lower deserts of Maricopa
county late this afternoon/early evening, with this outflow then
forecast to move west all the way into southeast California. The
HREF isn't optimistic about storms developing along this outflow
boundary, but it does show some isolated activity in La Paz
county, which is what the HRRR is showing too. Although activity
will be rather limited compared to what we've seen the past few
days, any storm that does develop today with have the potential to
produce strong winds, frequent lightning, blowing dust, and
flooding.

Sunday through early next week, activity should be on the
decrease as the mid-level ridge moves further south and situates
itself over our region. This also means that surface temperatures
will be on the increase, with highs in the 100 to 110 range each
day. There continues to be a signal that there will be an uptick
in activity again beginning Wednesday as the mid-level flow
becomes out of the southeast. This increase in moisture will also
bring a decrease in temperatures with highs on Wednesday in the
low 100s and highs on Thursday forecast to be in the upper 90s/low
100s.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...

Skies will gradually clear up after last nights storms with
diurnal winds lasting through this afternoon. We anticipate less
storm activity today with the bulk of the storms remaining across
higher terrain areas. Gusty outflow winds are still likely across
the Phoenix metro this evening, but the current thinking is only
a few isolated thunderstorms will make their way into Phoenix.
Will hold off on mentioning any showers or thunderstorms in the
TAF and only indicate the outflow winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Scattered showers and a few thunderstorms are possible mainly east
of the Lower Colorado River Valley this morning. Outflow easterly
winds may reach KBLH with only a slim chance of any thunderstorms
reaching the terminal. Storms later today will follow a similar
pattern with activity likely remaining over Arizona, but outflow
winds will again be possible at KBLH.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez
AVIATION...Kuhlman
FIRE WEATHER...Hirsch/Wilson

In the hours before

Local storm report, Aug 11, 12:19 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1219 AM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     6 WNW BUCKEYE           33.42N 112.69W
08/10/2018  M58 MPH          MARICOPA           AZ   AWOS

            A 58 MPH WIND GUST WAS REPORTED AT BUCKEYE
            MUNICIPAL AIRPORT.

&&

BH
Local storm report, Aug 11, 12:39 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 AM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      6 W PARADISE VALLEY     33.54N 112.04W
08/11/2018                   MARICOPA           AZ   PUBLIC

            PUBLIC PHOENIX RESIDENT REPORTED ROARING
            WATERS FLOWING DOWN A WASH BEHIND THEIR
            HOUSE. THIS WAS IS BEHIND EAST MYRTLE AVENUE
            AND RUNS UNDER THE 51.

&&

BH
Special weather statement, Aug 11, 12:58 AM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 AM MST SAT AUG 11 2018

AZZ538>540-559-110845-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-
1258 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 AM
MST...

At 1257 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Estrella Mountain Ranch to
near Tonopah. Movement was southwest at 20 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Goodyear, Buckeye, Gila Bend, Tonopah, Palo Verde, Bosque, Cotton
Center, Painted Rock Dam, Sonoran National Monument, Palo Verde
Nuclear Generation Station, Wintersburg, Hassayampa, Rainbow Valley
and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 88 and 108.
AZ Interstate 8 between mile markers 113 and 128.
AZ Route 238 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11257 3324 11333 3359 11297 3325 11234
TIME...MOT...LOC 0757Z 029DEG 18KT 3318 11244 3349 11297

CK
Special weather statement, Aug 11, 1:49 AM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
149 AM MST SAT AUG 11 2018

AZZ541-545-547-110930-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
149 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 AM
MST...

At 149 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore Creek to 8 miles south of Childs
Power Plant. Movement was southwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 74 near mile marker 22, and between mile markers 28 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11168 3386 11154 3368 11182 3382 11226
      3389 11229 3391 11224 3395 11224 3397 11219
      3401 11218 3402 11216 3404 11216 3405 11213
TIME...MOT...LOC 0849Z 050DEG 33KT 3399 11150 3424 11175

CK
Special weather statement, Aug 11, 1:54 AM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
154 AM MST SAT AUG 11 2018

AZZ534-537-538-540-542-544-110945-
Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
154 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 245 AM
MST...

At 154 AM MST, Doppler radar was tracking a strong thunderstorm over
Beardsley, or over Sun City West, moving west at 35 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Surprise, Buckeye, El Mirage, Youngtown, Sun City West, Sun City,
Waddell, Surprise Stadium, White Tank Mountain Park, Beardsley,
Vistancia and Hassayampa.

This includes the following highways...
AZ Interstate 10 between mile markers 104 and 118.
US Highway 60 between mile markers 130 and 147.
AZ Route 85 between mile markers 153 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 11229 3362 11225 3334 11272 3375 11290
TIME...MOT...LOC 0854Z 079DEG 30KT 3370 11237

CK
Special weather statement, Aug 11, 5:37 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
537 AM MST SAT AUG 11 2018

AZZ531-533-111315-
Kofa AZ-Central La Paz AZ-
537 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES UNTIL 615 AM MST...

At 537 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kofa Wildlife Refuge, or 33 miles northeast of
Martinez Lake, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Canyon.

This includes AZ Route 95 between mile markers 67 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 11415 3333 11393 3303 11419 3335 11453
TIME...MOT...LOC 1237Z 057DEG 14KT 3337 11415

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:13 PM MSTSpecial Weather StatementPSRGila47 min
Aug 10, 8:25 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal35 min
Aug 10, 9:00 PM MSTSpecial Weather StatementPSRGila45 min
Aug 10, 9:11 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal94 min
Aug 10, 9:14 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 10, 9:40 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa35 min
Aug 10, 9:59 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Aug 10, 10:01 PM MSTSpecial Weather StatementPSR44 min
Aug 10, 10:08 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa37 min
Aug 10, 10:15 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 10, 10:26 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 10, 10:35 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal3 hr
Aug 10, 10:37 PM MSTDust Storm WarningPSRMaricopa14 min
Aug 10, 10:39 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa51 min
Aug 10, 10:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 10, 10:53 PM MSTAreal Flood AdvisoryPSRMaricopa112 min
Aug 10, 11:02 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Aug 10, 11:26 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 10, 11:30 PM MSTSpecial Weather StatementPSR30 min
Aug 10, 11:31 PM MSTFlash Flood WarningPSRMaricopa119 min
Aug 10, 11:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 10, 11:38 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal52 min
Aug 11, 12:12 AM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 11, 12:20 AM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma40 min
Aug 11, 12:49 AM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 11, 12:54 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal4 hr
Aug 11, 12:58 AM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 11, 1:49 AM MSTSpecial Weather StatementPSR41 min
Aug 11, 1:54 AM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 11, 2:22 AM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 11, 6:18 AM MSTSpecial Weather StatementPSRLa Paz42 min
Aug 11, 6:41 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 11, 6:56 AM MSTSpecial Weather StatementPSR49 min
Aug 11, 8:15 AM MSTSpecial Weather StatementPSRLa Paz45 min
Aug 11, 9:14 AM MSTSpecial Weather StatementPSRLa Paz31 min
Aug 11, 9:52 AM MSTAreal Flood WarningPSRLa Paz, Yuma38 min
Aug 11, 9:07 AM MSTSpecial Weather StatementPSRImperial23 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.